Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 230, NWS Morristown, TN

July 19, 2012Scott County, Virginia; Hancock County, Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 19, 2012, 6:55 PM EDT for Scott County, Virginia; Hancock County, Hawkins County, Tennessee. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 6:55 PM EDT (22:55 UTC)
Expired
Jul 19, 2012, 7:45 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hancock County, TN, Hawkins County, TN, Scott County, VA

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:15 PM EDTTSTM WND DMG9 W Gate City, VADISPATCH REPORTED ONE TREE DOWN.
Jul 19, 7:30 PM EDTTSTM WND DMGChurch Hill, TNSEVERAL TREES DOWN BETWEEN CHURCH HILL AND ROGERSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS54 KMRX 192255
SVRMRX
TNC067-073-VAC169-192345-
/O.NEW.KMRX.SV.W.0230.120719T2255Z-120719T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES WEST OF GATE CITY...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ROGERSVILLE...SURGOINSVILLE...OKOLONA...CHURCH HILL AND KEPLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA.

&&

LAT...LON 3673 8270 3647 8267 3645 8270 3642 8267
      3639 8275 3641 8302 3665 8297 3667 8295
      3671 8289 3672 8283 3674 8282
TIME...MOT...LOC 2255Z 001DEG 11KT 3664 8281

$$

MJB
1 follow-up statement
902 
WWUS54 KMRX 192315
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT THU JUL 19 2012

TNC067-073-VAC169-192345-
/O.CON.KMRX.SV.W.0230.000000T0000Z-120719T2345Z/
HANCOCK TN-HAWKINS TN-SCOTT VA-
715 PM EDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SCOTT...HAWKINS AND HANCOCK COUNTIES...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OKOLONA...OR 13 MILES WEST OF GATE CITY...MOVING SOUTH
AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SURGOINSVILLE...CHURCH HILL AND KEPLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA.

&&

LAT...LON 3664 8273 3647 8267 3645 8270 3642 8267
      3639 8275 3641 8302 3663 8297 3667 8295
      3668 8282
TIME...MOT...LOC 2315Z 001DEG 11KT 3657 8281

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:25 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 19, 3:25 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU JUL 19 2012

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...LATE AFTERNOON OR PRE
20/00Z GRIDS MAINTAIN LIKELY POPS ACROSS SW VA AND A BIT OF THE NRN
PLATEAU COUNTIES. AN MCS IS DEVELOPING OVER SE PARTS OF THE OHIO
VALLEY AND COULD CLIP SW VA EARLY THIS EVENING. SPOTTY TSRA POPPING
OUT AHEAD OF THE MCS WHILE LITTLE DEVELOPMENT ELSEWHERE. STAYED
CLOSE TO GFS MOS POPS FOR TONIGHT WITH GENERALLY 50 PERCENT ACROSS
THE BOARD. MOS BLEND LOOKED GREAT FOR MIN TEMP.

WEAK FRONT DRAWS CLOSE FRIDAY AS A SHORTWAVE TROUGH APPROACHES AND
THEN MOVES ACROSS FRIDAY NIGHT. PREVIOUS FORECAST GRIDS LOOKED GOOD
FOR THESE PERIODS WITH JUST A MINOR TWEAK OR TWO. ALSO KEPT THE
DECREASING POPS FROM THE NORTH ON SATURDAY. INCREASING WINDS ALOFT
AND MOIST AIRMASS CREATE A THREAT OF A FEW SEVERE STORMS FRIDAY
AFTERNOON AND EVENING...WITH LOCALLY HEAVY RAINS AND WIND GUSTS
GREATER THAN 50 MPH THE MAIN THREATS. FREEZING LEVEL HEIGHTS DROP
SO POSSIBLY SOME HAIL UP TO AN INCH OR SO IN DIAMATER. THIS IS
MENTIONED ALREADY IN OUR HWO PRODUCT.

OTHERWISE...MOS GUIDANCE WAS QUITE CLOSE AND REASONABLE FOR FRIDAY
THROUGH SATURDAY...AS WELL AS CLOSE TO PREVIOUS GRIDS. I MAY SEND
THE ZFPMRX PRODUCT OUT AGAIN WITH A PRE-FIRST PERIOD TO BETTER
ACCOUNT FOR STORMS APPROACHING SW VA.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...SATURDAY NIGHT
THROUGH SUNDAY NIGHT PROBABILITY OF CONVECTION DECREASES TO SOME
DEGREE AS AN UPPER TROUGH AND SURFACE BOUNDARY GRADUALLY SLIP AWAY
FROM THE FORECAST AREA. IN THIS CONFIGURATION THERE WILL ONLY BE A
SLIGHT CHANCE OF A THUNDERSTORM OVER MUCH OF THE REGION WITH A LOW
CHANCE PROBABILITY OVER THE HIGH TERRAIN ALONG THE NORTH CAROLINA
BORDER. THE PERIOD MONDAY THROUGH THURSDAY WILL BECOME MORE ACTIVE
ONCE AGAIN AS SEVERAL SHORTWAVES/MESOSCALE CONVECTIVE SYSTEMS BUILD
ACROSS THE SOUTHERN APPALACHIANS IN THE PREVAILING NORTHWEST FLOW
WITHIN THE EASTERN U.S. LONGWAVE TROUGH. A SURFACE COOL FRONT SHOULD
BE MAKING PROGRESS THROUGH THE OHIO VALLEY TOWARD THE FORECAST AREA
TUESDAY INTO WEDNESDAY. USED HIGHER MEDIUM CHANCE POPS FOR TUESDAY
AND WEDNESDAY WITH LOW CHANCE PROBABILITY MONDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  90  72  88  73 /  50  60  60  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  89  71  88  71 /  50  70  60  30  20
OAK RIDGE, TN                       70  87  70  87  70 /  50  70  50  20  20
TRI CITIES AIRPORT, TN              68  87  67  85  68 /  50  70  60  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 19, 4:31 AM EDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 AM EDT THU JUL 19 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
431 AM EDT THU JUL 19 2012 /331 AM CDT THU JUL 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...WITH THE
PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN- BURST
WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TD/SON

In the hours before

Special weather statement, Jul 19, 5:07 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT THU JUL 19 2012

VAZ002-192145-
WISE VA-
507 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON AND WISE COUNTIES
UNTIL 545 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTWOOD TO 5 MILES
WEST OF WHITESBURG...AND MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...BIG
STONE GAP...POUND...PARDEE...COEBURN...APPALACHIA AND ST. PAUL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 19, 5:57 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT THU JUL 19 2012

VAZ001-002-192245-
LEE VA-WISE VA-
557 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON AND WISE
COUNTIES UNTIL 645 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG STONE GAP...OR 7 MILES WEST OF NORTON...
MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 19, 6:20 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT THU JUL 19 2012

VAZ005-192300-
SCOTT VA-
620 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 700 PM EDT...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
GATE CITY TO 9 MILES NORTHWEST OF GATE CITY...AND MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY...WEBER
CITY...NICKELSVILLE AND HILTONS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:33 PM EDTSevere Thunderstorm WarningMRXLee42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.